Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 2, NWS Grand Forks, ND

February 8, 202212 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Feb 8, 2022, 3:17 AM CST for 12 counties in North Dakota. It took effect at Feb 8, 2022, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2022, 3:17 AM CST (09:17 UTC)
In effect from
Feb 8, 2022, 10:00 AM CST
Expired
Feb 8, 2022, 6:00 PM CST
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2926 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WWUS73 KFGF 080917
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
317 AM CST Tue Feb 8 2022

NDZ006-007-014-015-024-026-028-029-038-054-090000-
/O.NEW.KFGF.WI.Y.0002.220208T1600Z-220209T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Edinburg, 
Adams, and Lankin
317 AM CST Tue Feb 8 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...West to northwest winds around 30 mph with gusts up to 
  45 mph expected.

* WHERE...Towner, Cavalier, Benson, Ramsey, Eddy, Nelson, 
  Griggs, Steele, Barnes and Western Walsh Counties.

* WHEN...From 10 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

dtr
3 follow-up statements
621 
WWUS73 KFGF 081612
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1012 AM CST Tue Feb 8 2022

NDZ049-052-090000-
/O.EXA.KFGF.WI.Y.0002.000000T0000Z-220209T0000Z/
Ransom-Sargent-
Including the cities of Lisbon, Enderlin, Gwinner, Milnor, 
Forman, and Rutland
1012 AM CST Tue Feb 8 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds at 25 mph with gusts up to 45 mph.

* WHERE...Ransom and Sargent Counties.

* WHEN...From 10 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ006-007-014-015-024-026-028-029-038-054-090000-
/O.CON.KFGF.WI.Y.0002.000000T0000Z-220209T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Edinburg, 
Adams, and Lankin
1012 AM CST Tue Feb 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West to northwest winds around 30 mph with gusts up to 
  45 mph expected.

* WHERE...Towner, Cavalier, Benson, Ramsey, Eddy, Nelson, 
  Griggs, Steele, Barnes and Western Walsh Counties.

* WHEN...From 10 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
521 
WWUS73 KFGF 082137
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
337 PM CST Tue Feb 8 2022

NDZ006-007-014-015-024-026-028-029-038-049-052-054-090000-
/O.CON.KFGF.WI.Y.0002.000000T0000Z-220209T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, 
and Lankin
337 PM CST Tue Feb 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West to northwest winds around 30 mph with gusts up to 
  45 mph expected.

* WHERE...Towner, Cavalier, Benson, Ramsey, Eddy, Nelson, 
  Griggs, Steele, Barnes and Western Walsh Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
440 
WWUS73 KFGF 090007
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
607 PM CST Tue Feb 8 2022

NDZ006-007-014-015-024-026-028-029-038-049-052-054-090115-
/O.EXP.KFGF.WI.Y.0002.000000T0000Z-220209T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, 
and Lankin
607 PM CST Tue Feb 8 2022

...WIND ADVISORY HAS EXPIRED...

Wind speeds are below advisory criteria, therefore the wind 
advisory has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Feb 7, 11:46 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 7, 11:46 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1146 PM CST Mon Feb 7 2022

.UPDATE...
Issued at 1015 PM CST Mon Feb 7 2022

Pattern is still holding steady with southerly winds in the RRV
and southwest winds where temps are near 30 near the western part
of our CWA. A clearing in the high clouds has moves over our CWA
and temperatures are generally holding steady or cooling a bit
(still in the teens above). Latest guidance shows the wind shift
happening 09-12Z, so there may be a window for colling by a little
more before a quick temperature recovery occurs (may be near
freezing by sunrise in the RRV). Still some uncertainty on how
widespread coverage of snow showers will be in our west, but there
is a good signal in our east and we could see increased potential
for a light dusting (or even 1" based on 90th percentile of
guidance). Profiles at this time seem to favor snow at time of
saturation (generally adiabatic). Not a lot to change yet, but I
could see needing to bump up coverage/PoP across our east Tuesday
afternoon-evening if current trends hold.

UPDATE Issued at 654 PM CST Mon Feb 7 2022

Highs clouds have overspread the region, though there are pockets
of clearing upstream. This ultimately won't play as much of a role
in our overnight temp trends as the shifting BL flow that will
bring the mild temperatures in western ND eastward (as winds
shift from the south to southwest and then west). Temperatures
will follow a non standard trend through the evening/overnight as
a result with the mildest temperatures arriving once westerly
flow scours out the cooler temperatures locked in the RRV.
Overall, forecast is on track and only minor near term adjustments
were made.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 311 PM CST Mon Feb 7 2022

There are a lot of subtle forecast challenges associated with the
next clipper system dropping from central Manitoba into the Great
Lakes on Tuesday. However, the overall impacts appear to be minor
at this point.

Looking at current conditions, nearly the entire FA had cleared
out. Winds along and east of the Red River Valley were southerly,
while to the west of the Valley, they were more southwest. Very
mild temperatures were occurring just to the west of the FA, with
Minot at 43F and Bismarck at 48F. Even Devils Lake had risen to
31F, with Jamestown at 41F. However, south winds are not good for
a temperature rise within the Valley. It does look like a trough
will finally push into the Valley by early Tuesday morning,
pushing through the rest of the FA by late morning. There is not a
strong push of cold advection with this, so most locations may not
see their actually highs until behind this trough passage in the
mid to late morning. Although temperatures will be mild overnight
into Tuesday morning, left a mention of patchy blowing and
drifting snow (although mainly in open country) with the gusty
west winds. This should be minimal, as getting really gusty winds
with minimal cold advection is tough.

By Tuesday afternoon into Tuesday night, steady temperatures will
begin a slow fall. There is steady 925/850mb cold advection, but
again, it is not particularly strong. The windiest area should be
the higher elevations to the west of the Valley. This area may get
into wind advisory criteria, or it may stay just below. Since the
cold advection or pressure rises are not that strong, winds should
not be quite as strong as some of these recent clippers have
been. Did stick in some higher chances for precipitation
throughout this time frame, into the high chance to likely range.
Cold temperatures aloft will result in some steep mid level lapse
rates. There is also some upper jet support at times. Models are
showing the potential for road temperatures above freezing during
the afternoon and early evening, before dropping again overnight.
So stuck with the previous shift's idea of either rain or snow,
not mentioning mixed precipitation. But as temperatures fall
Tuesday night, roads would become slippery again. This should be
after the Tuesday evening rush period, but it should still cause
some minor (possible even more if it occurs during the rush)
impacts.

.LONG TERM...(Wednesday through Monday)
Issued at 311 PM CST Mon Feb 7 2022

Definite warming trend is starting to kick off the extended period.
Northwest flow aloft will start the period and thickness values
support warmer temperatures as the upper ridge begins to build over
the region. Combined with return flow over the high plains, expect
temperatures to approach the freezing mark by Thursday.

A clipper system is forecast to cross the region on Thursday and
will provide a chance for mixed precipitation, especially over the
western and southern forecast zones.

Behind the system on Friday, cooler temperatures will return briefly
as the overall pattern becomes more progressive.  Surface high
pressure will quickly retreat and the upper level ridge will rebound
with a return to warmer temperatures to end the period. Otherwise,
little precipitation is forecast through the rest of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1145 PM CST Mon Feb 7 2022

VFR conditions should prevail through Tuesday morning, with
increasing chances for MVFR or IFR ceilings after 18Z as stratus
overspread the region and light snow showers develop. Best
coverage will tend to be in far eastern ND towards northwest MN,
with better chances for light accumulations in MN through the
afternoon and evening (snow may be lighter further west). Winds do
increase from the west with this next front arriving, but blowing
snow impacts are uncertain. Instead visibility restrictions that
do occur are more more likely a result of any snow showers but
those will tend to be light making vis impacts less certain.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...DJR
SHORT TERM...Godon
LONG TERM...Hopkins
AVIATION...DJR
Hazardous weather outlook, Feb 7, 3:17 PM CST, 12 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
317 PM CST Mon Feb 7 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-082130-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
317 PM CST Mon Feb 7 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There may be some blowing and drifting snow Tuesday morning into
the afternoon, especially in open country along and west of the
Red River Valley. As temperatures rise above freezing, some this
could melt. Even a few rain or snow showers are possible late
Tuesday morning through the night. As temperatures fall Tuesday
night, roads may become slick.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.